PPA, urinary incontinence, Proin, chewable urinary
Toxicity to pets
Phenylpropanolamine, commonly abbreviated as “PPA” by veterinary professionals, as a “stimulant” used in veterinary medicine to treat urinary incontinence in dogs (typically female, spayed, large breed dogs). While safe at therapeutic doses, when the chewable form is accidentally ingested in large amounts, it can result in severe poisoning. Clinical signs of high blood pressure, abnormal heart rate, dilated pupils, tremors, agitation, and even seizures can be seen. Prompt veterinary attention is required with any overdose.
Common signs to watch for:
- Abnormal heart rate
- Dilated pupils
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.